New Mexico, 2008High Wind in New Mexico, March 14, 2008
March 14, 2008 · NWS MAF · 1 event in 1 county or zone
The combination of a strong upper level jet moving across the region and a deepening surface low pressure system over Oklahoma resulted in high winds across the plains of southeastern New Mexico.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong upper level jet moving across the region and a deepening surface low pressure system over Oklahoma resulted in high winds across the plains of southeastern New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 14, 10:41 AM MST, 1 hour 19 minutes earlier.
Area forecast discussion, Mar 14, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT FRI MAR 14 2008
.AVIATION...
VFR CONDITIONS ARE EXPECTED AREAWIDE THIS AFTERNOON AND TONIGHT...
EXCEPT FOR POSSIBLE MVFR VISIBILITIES DUE TO BLOWING DUST THIS
AFTERNOON. WIND SPEEDS WILL LIKELY EXCEED 25 KT AT ALL TAFS SITES
FOR A PERIOD OF TIME DURING THE AFTERNOON...WITH KCNM...KPEQ...KINK
AND KHOB POSSIBLY EXCEEDING 35 KT SUSTAINED. WIND GUSTS WILL ALSO
BE STRONG WITH ALL TAF SITES LIKELY EXCEEDING 35 KT AND THE SAME
SITES ABOVE POSSIBLY EXCEEDING 50 KT. WE HAVE ISSUED AN AIRPORT
WEATHER WARNING FOR THE KMAF TERMINAL EFFECTIVE 19Z-00Z. WINDS
WILL BE SLOW TO DIMINISH THIS EVENING...BUT SHOULD DROP BELOW 15
KT SUSTAINED AFTER 15/07Z. A COLD FRONT WILL MOVE INTO THE AREA
LATE TONIGHT AND TURN WINDS TO THE NORTHWEST AND NORTH THROUGH THE
MORNING. WINDS BEHIND THE FRONT ARE EXPECTED TO BE IN THE 5 TO 10
KT RANGE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO MIDNIGHT MDT TONIGHT
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 AM MDT SATURDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
FIRE WEATHER WATCH FROM 12 PM TO 6 PM MDT SATURDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
COUNTY.
TX...RED FLAG WARNING FROM 12 PM CDT /11 AM MDT/ THIS AFTERNOON TO 1
AM CDT /MIDNIGHT MDT/ SATURDAY FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
WIND ADVISORY FROM 12 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO
VALLEY...REAGAN...SCURRY...TERRELL...UPTON.
HIGH WIND WARNING FROM 12 PM CDT /11 AM MDT/ THIS AFTERNOON TO 7
AM CDT /6 AM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
FIRE WEATHER WATCH FROM 12 PM TO 6 PM MDT SATURDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS.
HIGH WIND WARNING FROM 12 PM THIS AFTERNOON TO 7 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES...LOVING...MARFA PLATEAU...
REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY
54 CORRIDOR...WARD...WINKLER.
&&
21/77Hazardous weather outlook, Mar 14, 3:55 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 AM CDT FRI MAR 14 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
555 AM CDT FRI MAR 14 2008 /455 AM MDT FRI MAR 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS...DAVIS
MOUNTAINS...AND ADJACENT PLAINS OF SOUTHEASTERN NEW MEXICO AND
WEST TEXAS TODAY WITH SUSTAINED WINDS NEAR 40 MPH AND GUSTS OF 60
TO 70 MPH. VERY WINDY CONDITIONS WITH SUSTAINED SPEEDS OF 25 TO 35
MPH ARE EXPECTED ACROSS MOST OF THE REMAINDER OF THE AREA.
A PARTICULARLY DANGEROUS FIRE WEATHER SITUATION IS EXPECTED TODAY
AS EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT
ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A RED FLAG WARNING
IS IN EFFECT AREAWIDE UNTIL 1 AM CDT SATURDAY. RELATIVE HUMIDITY
VALUES OF LESS THAN 5%...NEAR RECORD HIGH TEMPERATURES...AND VERY
STRONG WINDS WILL RESULT IN RAPID FIRE GROWTH POTENTIAL FOR ANY
WILDFIRES. WIND GUSTS ARE EXPECTED TO BE NEAR 90 MPH IN THE
GUADALUPE MOUNTAINS...UP TO 70 MPH IN THE DAVIS MOUNTAINS... AND
UP TO 55 MPH ACROSS THE REST OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ELEVATED FIRE DANGER WILL CONTINUE IN THE GUADALUPE MOUNTAINS
SATURDAY AND SUNDAY AS DRY AND WINDY CONDITIONS REMAIN IN PLACE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- March 14, 12:00 PM MST to 5:00 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High winds were reached in Carlsbad around noon. The event lasted for approximately five hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 14, 20081 death · 30 injured · $26 million · EF2 · 8 events
- Tornado and Hail in Arkansas, March 14 to 15, 2008$2.0 million · EF2 · 48 events
- Tornadoes and Hail in Alabama, March 14 to 15, 2008$1.1 million · EF2 · 21 events
- Hail in Louisiana, March 14, 2008$670,000 · 2.75 in hail · 4 events
- Hail and Damaging Wind in Arkansas, March 14, 2008$560,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$192,000 · 1.75 in hail · 29 events
- Wildfire and High Wind in Texas, March 14 to 16, 2008$250,000 · 54 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, March 14, 2008$100,000 · 2 in hail · 23 events
- Hail and Damaging Winds in Mississippi, March 14 to 15, 2008$105,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in California, March 14 to 17, 2008$76,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Louisiana, March 14, 2008$1,000 · 2.25 in hail · 43 events
- Hail in Arkansas, March 14 to 15, 2008$30,000 · 1.75 in hail · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85607.